Carbamazepine Cardiotoxicity

Massive carbamazepine overdose (> 50mg/kg) is associated with cardiotoxicity due to fast sodium channel blockade. ECG changes are not usually as dramatic as those seen in TCA overdose.

ECG features of Carbamazepine Cardiotoxicity

ECG Examples
Example 1a
ECG Massive Carbemazepine OD 1
  • This first ECG was taken several hours after massive carbamazepine overdose (150-200 mg/kg), by which time the patient was beginning to manifest clinical signs of cardiotoxicity (hypotension requiring noradrenaline).
  • Carbamazepine level around that time was 33 mg/L.
  • There is subtle ECG evidence of fast sodium channel blockade: Note the QRS widening (135 ms), 1st degree heart block (PR 240ms) and small secondary R wave in aVR.

Example 1b
ECG Massive Carbemazepine OD 2
  • This second ECG was taken several hours after intubation and treatment with hyperventilation (to pH 7.50) and haemofiltration.
  • Carbamazepine level is now down to 17 mg/L and haemodynamic instability has resolved.
  • Note the QRS duration and PR interval have now normalised, while the secondary R wave in aVR has reduced in amplitude.

Example 2
ECG carmbamazepine 3
  • This ECG demonstrates more obvious cardiotoxicity following a massive carbamazepine overdose.
  • QRS complexes are broad and there is a large R’ wave in aVR.


Advanced Reading

Online

Textbooks


LITFL Further Reading

ECG LIBRARY 700

ECG LIBRARY

Electrocardiogram

Emergency Physician in Prehospital and Retrieval Medicine in Sydney, Australia. He has a passion for ECG interpretation and medical education | ECG Library |

MBBS (UWA) CCPU (RCE, Biliary, DVT, E-FAST, AAA) Emergency Medicine Advanced Trainee in Melbourne, Australia. Special interests in diagnostic and procedural ultrasound, medical education, and ECG interpretation. Editor-in-chief of the LITFL ECG Library. Twitter: @rob_buttner

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.